Acephen

acetaminophen

By G & W Laboratories

What is this medication for?

Acetaminophen belongs to a group of medications called analgesics (pain relievers) and antipyretics (fever reducers). It works quickly to relieve pain caused by conditions such as headache, osteoarthritis, and muscle pain and to reduce fever caused by infection. Unlike acetylsalicylic acid (aspirin), which is also an analgesic and antipyretic, acetaminophen does not reduce inflammation.

Acetaminophen is used by itself as well as in combination medication products for cough, cold, and pain relief.

Your doctor may have suggested this medication for conditions other than those listed here. As well, some forms of this medication may not be used for all of the conditions discussed here. If you are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.

Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.

What form(s) does this medication come in?

Acephen® is available as:

  • suppository
    • 120 mg
    • 325 mg
    • 650 mg
Some medications may have other generic brands available. Always ask your doctor or pharmacist about the safety of switching between brands of the same medication.

How should I use this medication?

Do not use this medication with any other drug containing acetaminophen (prescription or over-the-counter). If you are not sure whether a drug contains acetaminophen, ask a doctor or pharmacist.

Acetaminophen can be used by all age groups safely in recommended doses. In children, use weight to dose if possible, otherwise use their age. The following are recommended doses according to age group:

0 to under 4 months: 40 mg every 4 to 6 hours to a maximum of 200 mg in one day.

4 months to under 12 months: 80 mg every 4 to 6 hours to a maximum of 400 mg in one day.

12 months to under 24 months: 120 mg every 4 to 6 hours to a maximum of 600 mg in one day.

2 years to under 4 years: 160 mg every 4 to 6 hours to a maximum of 800 mg in one day.

4 years to under 6 years: 240 mg every 4 to 6 hours to a maximum of 1,200 mg in one day.

6 years to under 9 years: 320 mg every 4 to 6 hours to a maximum of 1,600 mg in one day.

9 years to under 11 years: 400 mg every 4 to 6 hours to a maximum of 2,000 mg in one day.

11 years to under 12 years: 480 mg every 4 to 6 hours to a maximum of 2,400 mg in one day.

Children (general): 10 to 15 mg per kg of body weight, every 4 to 6 hours, to a maximum of 65 mg/kg in 24 hours.

Adults: 325 mg to 650 mg every 4 to 6 hours to a maximum of 4,000 mg in 24 hours.

Many things can affect the dose of medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.

When used for self-medication of pain, acetaminophen should not be used for longer than 10 days by adults or 5 days by children unless advised by a doctor.

When used for self-medication of fever, acetaminophen should not be used for longer than 3 days, or for high fevers (greater than 103.1°F), or for recurring fever, unless directed by a doctor.

Acetaminophen tablets may be taken with or without food. Acetaminophen suppositories are intended for rectal use only. Ask your pharmacist for proper instructions to use the suppositories.

Store this medication at room temperature, protect it from light and moisture, and keep it out of the reach of children.

Who should NOT take this medication?

Do not take this medication if you are allergic to acetaminophen or any ingredients of the medication.

Next Page >>

The contents of this health site are for informational purposes only. Always seek the advice of your physician or other qualified healthcare provider regarding any questions you may have about a medical condition.

Email Bookmark Feedback Add to del.icio.us Print
We recommend the following articles

Kids get them too

Never ignore a child who comes to you complaining, "My head hurts!" It could well... more >>

×

Cancel OK